This med can make cognitive problems WORSE
It might've seemed funny years ago, when it happened to someone else. Maybe you even chuckled when you visited an aging parent or grandparent and found keys or a hat in the fridge next to the milk.
But it's not funny when it happens to you.
It's downright terrifying -- especially if you're convinced that those frustrating brain burps aren't just a sign of aging, but a warning of something far worse.
The good news is that most "senior moments" are nothing to fear. Even mild cognitive impairment (MCI) often doesn't turn into dementia.
In some cases, it even improves entirely on its own.
The bad news?
If your doc decides to "help," all bets are off -- because new research shows how he could actually make the condition WORSE!
Many mainstream docs think the drug donepezil (a.k.a. Aricept) will slow or stop mild cognitive impairment and prevent dementia, despite the fact that it isn't even approved for that purpose.
If it works for Alzheimer's, they think, it should help MCI even more, right?
The new study shows the exact opposite is true, in patients with a common genetic mutation called BChE-K.
If you have this mutation, the drug can actually SPEED the decline, putting you in the express lane for the very condition you were hoping to avoid.
It's not yet clear exactly how many MCI patients have BChE-K, but it's fairly common. Since few doctors test for it, however, most of the folks who have it don't know it.
The researchers of the new study are urging docs to test for this mutation before offering donepezil to patients with MCI.
All I can say is, why bother?
It's not as though this were some miracle pill for everyone else. Even if you DON'T have the genetic mutation, donepezil does little to nothing for most cases of MCI.
But while it won't help -- or won't help much -- it can certainly HURT.
Even if you don't have the BChE-K gene, the drug can cause all the usual side effects like nausea, vomiting, and diarrhea, as well as a few extra risks that are especially dangerous to seniors: fatigue, dizziness, weakness, tremors, and more.
It's just not worth it.
If you've got mild cognitive impairment, don't panic, and don't just swallow any old pill your doc gives you until you've done some homework.
Often the best way to slow the decline or even turn it around isn't with meds, but plain old good nutrition. A diet low in sugar and rich in healthy brain-boosting omega-3 fatty acids along with essential B vitamins can often do more to protect your memory than anything in the pharmacy.